Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Sacramento, CA

May 1, 2018El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 1, 2018, 7:22 PM PDT for El Dorado County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 7:22 PM PDT (02:22 UTC)
Expired
May 1, 2018, 7:45 PM PDT
In force
23 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 117 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS56 KSTO 020222
SVRSTO
CAC017-020245-
/O.NEW.KSTO.SV.W.0004.180502T0222Z-180502T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
722 PM PDT TUE MAY 1 2018

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Central El Dorado County in northern California...

* Until 745 PM PDT

* At 721 PM PDT, a severe thunderstorm was located over White Hall, 
  or 9 miles southeast of Big Bend Summit, moving south-southwest at 
  5 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3880 12041 3880 12032 3870 12032 3870 12043
TIME...MOT...LOC 0221Z 057DEG 5KT 3878 12038 

HAIL...1.00IN
WIND...<50MPH
 
$$

RB
1 follow-up statement
199 
WWUS56 KSTO 020244
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
744 PM PDT TUE MAY 1 2018

CAC017-020253-
/O.EXP.KSTO.SV.W.0004.000000T0000Z-180502T0245Z/
El Dorado CA-
744 PM PDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL DORADO COUNTY WILL
EXPIRE AT 745 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However hail and 
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sacramento.

LAT...LON 3880 12041 3880 12032 3870 12032 3870 12043
TIME...MOT...LOC 0243Z 057DEG 5KT 3878 12039 

$$

RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:29 PM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 1, 3:29 PM PDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
329 PM PDT Tue May 1 2018

.SYNOPSIS...
Drier and warmer this week except for a few showers and
thunderstorms over the Sierra through Wednesday.

&&

.DISCUSSION...
At 3:30 pm, radar is showing scattered showers developing over
the Sierra from around I80 southward, including some isolated
thunderstorms near and just north of Yosemite. Convective activity
is expected to increase further northward through the northern
Sierra into the mountains of western Plumas County/Lassen Park as
another disturbance drops southward from the Pacific Northwest
later today into this evening. Isolated thunderstorms are also
possible in those areas through the evening, with small hail and
brief heavy rain the main issues. A few snow showers are possible
at Sierra pass levels into this evening, potentially bringing an
additional dusting of snow. As the disturbance exits, shower
activity Wednesday will be limited to the Sierra crest south of
Highway 50.

Temperatures have warmed around 5-10 degrees so far this
afternoon compared to yesterday. Highs in the upper 70s to lower
80s to the Valley and Delta are expected, with the warmest
locations over the central and northern Sacramento Valley.
Northerly winds in those areas should also keep overnight
temperatures mild. Further warming and drying takes place through
the rest of the week as ridging from the eastern Pacific takes
hold. Highs Thursday are expected to be in the low 80s through
the Central Valley, mid 80s by Friday. EK

&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

An upper level trough will track through NorCal for the start of
the extended period. This will bring a slight chance for light
showers late Saturday and for Sunday to the higher elevation in
the northern part of the CWA. A few rumbles of thunder can't be
ruled out in the northern coastal range Saturday evening. Rain
totals will remain very light with this system and snow levels
will be high. As the trough pushes east a ridge will build in and
we will see warm conditions for early next week. Monday will
likely be the warmest day with a northerly wind in the north
valley and we are expecting highs to make into the lower 90s in
that area with mid to upper 80s else where in the valley. Dry and
warm weather will continue on Tuesday.

-CJM

&&

.AVIATION...

VFR conditions the next 24 hours at the TAF sites. Scattered
showers over the mountains south of I-80 diminish by 6z, MVFR/IFR
conditions in the vicinity of any showers. Breezy northerly winds
10-15 knots gusting to 20 knots diminish to 5-10 knots this
evening switching to southerly.

-CJM

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:39 PM PDTSevere Thunderstorm WarningSTOTuolumne36 min
May 1, 8:35 PM PDTSpecial Weather StatementSTOEl Dorado25 min
May 1, 8:44 PM PDTSpecial Weather StatementSTOEl Dorado31 min
May 1, 9:03 PM PDTSpecial Weather StatementSTOTuolumne27 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.